Alabama, 2004

Lightning Strike in Alabama, July 14, 2004

July 14, 2004 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 14, 2:43 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 14, 2:43 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT WED JUL 14 2004

.SYNOPSIS...
MCS SEEM TO HAVE OUR AREA IN THEIR SIGHTS.  EXPECT A REPEAT OF LAST
NIGHT BUT EXPECT THE STORMS TO MOVE FURTHER SOUTH THROUGH THE
EVENING AND EARLY NIGHT HOURS.  ONCE THIS STUFF PASSES AND THE
LOWER LEVEL FRONT MOVES THROUGH EXPECT NORMAL SUMMER TIME WEATHER
INTO THE WEEKEND...WHEN THE NEXT FRONT COULD COME THROUGH ON
SATURDAY.
&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
THE NEXT MCS IS ON OUR DOOR STEPS.  EXPECT AN ACTIVE WEATHER EVENING
TONIGHT.

FOR TOMORROW THE FORECAST AREA STILL UNDER A SLIGHT RISK MAIN AREA OF
CONCERN IS ACROSS THE SOUTHERN PART OF THE COUNTY WARNING AREA.
EXPECT DAYTIME HEATING TO INTERACT WITH SOME LEFT OVER BOUNDARIES.

IT WILL STILL BE HOT FOR THE NEXT SEVERAL DAYS BUT NOT HOTTER THAN
REGULAR JULY TEMPS.
&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
THE NEXT STORM SYSTEM IS FORECAST TO ENTER ON SATURDAY AND MOVE
THROUGH.  NOT TYPICAL JULY WEATHER WITH ALL THIS FRONT POTENTIAL.
OTHER THAN THE FRONT DON/T EXPECT ANYTHING OUT OF THE ORDINARY.
&&

SORRY ABOUT THE LATE DELIVERY FOR THE DISCUSSION...WILL BLAME IT ON
THE WEATHER.

.PRELIMINARY NUMBERS...

GADSDEN    71 90 70 88 71 / 60 20 20 20
ANNISTON   71 90 69 88 70 / 60 20 20 20
BIRMINGHAM 72 92 70 89 71 / 60 20 20 20
TUSCALOOSA 73 92 72 92 72 / 60 30 20 30
CALERA     72 92 70 90 71 / 60 20 20 20
AUBURN     73 92 70 91 71 / 60 30 20 20
MONTGOMERY 74 93 72 92 72 / 50 40 30 50
TROY       74 93 71 92 71 / 50 50 40 50
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

80
Hazardous weather outlook, Jul 14, 11:56 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CDT WED JUL 14 2004

ALZ011>015-017>050-151200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1256 PM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
CENTRAL ALABAMA THIS AFTERNOON THROUGH TONIGHT.

INTENSE DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.  SOME OF THESE STORMS
COULD BECOME STRONG TO SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL
POSSIBLE.

WET MICROBURST POTENTIAL FOR THIS AFTERNOON...

BIRMINGHAM...HIGH
MONTGOMERY...HIGH

IN ADDITION TO NORMAL AFTERNOON CONVECTION, A COLD FRONT WILL DRIFT
SOUTHWARD INTO NORTH ALABAMA LATER THIS EVENING AND TONIGHT.  THE
FRONT, COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.  SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING STRONG TO DAMAGING WINDS...LARGE
HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A FRONTAL BOUNDARY WILL STALL ACROSS THE AREA TOMORROW.  THIS FRONT,
COMBINED WITH AFTERNOON HEATING, WILL ALLOW FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. SOME
OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
MAY BE REQUIRED LATER THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Jul 14, 4:53 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     KEENER                  34.16N 85.95W
07/14/2004                   ETOWAH             AL   EMERGENCY MNGR

            A FEW TREES DOWN IN THE NORTHERN PART OF TOWN.

0515 PM     TSTM WND DMG     SUSAN MOORE             34.07N 86.43W
07/14/2004                   BLOUNT             AL   AMATEUR RADIO

            A FEW TREES DOWN.

0532 PM     TSTM WND DMG     ANNISTON                33.66N 85.81W
07/14/2004                   CALHOUN            AL   TRAINED SPOTTER

            50 TO 60 MPH WIND GUST.

&&

AWIPSUSR
Local storm report, Jul 14, 5:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
07/14/2004                   ETOWAH             AL   LAW ENFORCEMENT

            TREES AND POWER POLES DOWN COUNTY WIDE.

&&

12
Local storm report, Jul 14, 5:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             ANNISTON                33.66N 85.81W
07/14/2004  0.25 INCH        CALHOUN            AL   AMATEUR RADIO

            PEA SIZE HAIL IN THE WESTERN PORTION OF THE CITY.

0520 PM     TSTM WND DMG     ASHVILLE                33.83N 86.26W
07/14/2004                   ST. CLAIR          AL   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT THE NORTHERN PORTION OF THE COUNTY.

&&

12
Local storm report, Jul 14, 5:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     CLEVELAND               33.99N 86.57W
07/14/2004                   BLOUNT             AL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE.

&&

12
Special weather statement, Jul 14, 5:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT WED JUL 14 2004

ALZ027-150000-
TALLADEGA-
617 PM CDT WED JUL 14 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 700
PM CDT...

...WINDS UO TP 40 MILES AN HOUR ARE POSSIBLE FROM THUNDERSTORMS...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES EAST OF WALDO TO 11 MILES WEST OF
TALLADEGA...MOVING SOUTHEAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WALDO...TALLADEGA...MUNFORD...LINCOLN AND WINTERBORO THROUGH 700 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 14, 5:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CDT WED JUL 14 2004

ALZ037-038-150015-
CHAMBERS-TALLAPOOSA-
626 PM CDT WED JUL 14 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA AND CHAMBERS
COUNTIES UNTIL 715 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 22 MILES NORTH OF STROUD TO 21 MILES
NORTHWEST OF GOLDVILLE...MOVING SOUTHEAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MILLTOWN...DAVISTON...GOLDVILLE...STROUD...NEW SITE...FIVE POINTS...
LAFAYETTE AND ALEXANDER CITY THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The radar

The Atlanta radar (KFFC), 83 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Randolph

When
July 14, 5:30 PM CST
Where
Randolph County, Wedowee
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

A mobile home was struck by lightning and sustained minor damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417153.